Last night I really messed up. I’ve witnessed insulin mistakes at diabetes camp, and I’ve heard stories from many parents of/people with diabetes who have taken wrong doses. It’s never an under-dosing we hear about, because we could always just add more. It’s the over-dosing that’s really scary.
Last night was a set-up for a mistake. I was extremely tired and I was talking on the phone as I was drawing up my Lantus. I finished injecting the “Lantus” into my leg when I realized it was actually Novolog. Sixteen extra units of Novolog, which is a fast-acting insulin that starts working in about 15 minutes and peaks in about 90 minutes. You can’t fix that with an ice cream sundae!! (Too much fat – fat takes hours to break down and doesn’t raise the blood glucose level significantly.)
To make matters worse I had just taken a correction dose of 3 units about 30 minutes earlier, so I had 19 units in me and about to work hard. The only thing going in my favor was that my blood glucose was 223, so I had a little time. I stayed calm (important first step) and thought about what I could eat/drink with the most bang for the buck, because I knew I would get full quickly. I ended up drinking approximately 3.5 cups of orange juice, which is 7 carb servings (4 oz. of orange juice is 15 grams of carb, or a carb serving). I also had a whole banana and some peanut butter. The fat was to ensure that the effect of the carb would stick around for at least a couple hours.
I also took my 16 units of Lantus, which was a little scary, but I knew I still needed the long-term coverage throughout the night and next day. Finally, I told my sister what was going on. I’m currently up in New Hampshire and she is my roommate.
I went to bed feeling good about how I had “pre-treated” because I also knew that I had had some high fat items prior to the whole insulin ordeal (these would give me a buffer and keep my blood glucose level up for a while). I woke up at 4 am and checked: 131! Then this morning at 8am I was 119!
What I learned from this experience:
- we are all human and humans make mistakes
- stay calm, think through the options, and come up with a plan (quickly when dealing with fast-acting insulin)
- take enough “treatment” (food or beverage) to account for all the insulin taken
- let someone know what is going on, so they can help out, if necessary
- stay focused when drawing up/administering insulin – avoid distractions like talking on the phone, especially when extremely tired